SafetyDog

Realtime adverse event information

In adverse events, Patient Safety on April 24, 2012 at 7:55 pm

http://adverseevents.com/

Here is a sample of the information at your fingertips on Adverse events.com

FDA warns Fentanyl patch poses risk to children. 

On April 18, 2012, the FDA issued a safety alert to warn about the dangers posed to children from the accidental exposure to fentanyl. Health officials reminded patients, caregivers, and health care professionals of the importance of appropriate storage, use, application, and disposal of fentanyl patches.

Fentanyl is an opioid analgesic used for the treatment of breakthrough pain. Fentanyl patches are applied to the skin and treat patients in constant pain by releasing the medicine over the course of three days.

The FDA evaluated a series of 26 cases of pediatric accidental exposures to fentanyl patches reported since 1997. Sixteen of these cases involved children two years old or younger. Of these 26 cases, 10 resulted in death and 12 in hospitalization.

The FDA safety alert states:

Young children are at particular risk of accidental exposure to fentanyl patches.  Their  mobility and curiosity provide opportunities for them to find lost patches, take improperly discarded patches from the trash, or find improperly stored patches, all of which may result in patches being placed in their mouths or sticking to their skin.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: